Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 29, 2012, 3:38 PM CST for 7 counties in Tennessee. It was in force for 37 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 3:38 PM CST (21:38 UTC)
- Expired
- Feb 29, 2012, 4:15 PM CST
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Cannon County, TN, DeKalb County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, White County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 79 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 3:47 PM CST | TORNADO 1 | 1 Nnw Smithville, TN | *** 1 FATAL *** EF1 TORNADO WITH MAX WINDS AROUND 90 MPH. 13.7 MILE DAMAGE PATH AND 200 YD MAX PATH WIDTH. BEGAN ON NORTH SIDE OF SMITHVILLE THEN TRACKED RAPIDLY EASTWARD ACROSS CENTER HILL LAKE BEFORE ENDING IN WESTERN WHITE COUNTY. ONE HOME ON STILTS LOCATED |
| Feb 29, 3:49 PM CST | TSTM WND GST 67 | Smithville, TN | |
| Feb 29, 3:50 PM CST | TSTM WND DMG | 3 N Smithville, TN | STRUCTURAL DAMAGE ON ARROWHEAD DRIVE. TREES DOWN ON DOGWOOD CIRCLE AND HIGHLAND DRIVE. POSSIBLE TORNADO. |
| Feb 29, 3:54 PM CST | TSTM WND DMG | 8 Ne Smithville, TN | ROOF DAMAGE WITH NUMEROUS TREES DOWN ALONG HOLIDAY HAVEN RD. REPORT OF A PERSON TRAPPED IN A HOME. POSSIBLE TORNADO. |
| Feb 29, 4:02 PM CST | TORNADO 0 | 7 Nnw Sparta, TN | EF0 TORNADO WITH MAX WINDS OF 85 MPH. 1.8 MILE DAMAGE PATH AND 50 YD MAX PATH WIDTH. BEGAN SOUTHWEST OF LINVILLE RD AND TRACKED RAPIDLY EASTWARD ACROSS HIGHWAY 111 BEFORE ENDING EAST OF WALNUT GROVE RD. A HOME AND BARN SUFFERED ROOF DAMAGE ON LINVILLE RD. SCAT |
| Feb 29, 4:10 PM CST | TSTM WND DMG | 8 N Sparta, TN | BARN DESTROYED ALONG LINVILLE RD. |
| Feb 29, 4:13 PM CST | FUNNEL CLOUD | 8 N Sparta, TN | FUNNEL CLOUD REPORTED NORTH OF SPARTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 11:31 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
571
WUUS54 KOHX 292138
SVROHX
TNC015-041-141-149-159-185-189-292215-
/O.NEW.KOHX.SV.W.0024.120229T2138Z-120229T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
SOUTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
SOUTHERN WILSON COUNTY IN MIDDLE TENNESSEE...
NORTHWESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
NORTH CENTRAL CANNON COUNTY IN MIDDLE TENNESSEE...
NORTHERN DE KALB COUNTY IN MIDDLE TENNESSEE...
* UNTIL 415 PM CST
* AT 333 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
WALTERHILL...MOVING EAST AT 80 MPH.
* LOCATIONS IMPACTED INCLUDE...
WATERTOWN...
GORDONSVILLE...
SMITHVILLE...
BAXTER...
ALGOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR
CENTRAL TENNESSEE.
&&
LAT...LON 3630 8546 3626 8545 3599 8543 3587 8647
3607 8648 3625 8577 3623 8574 3623 8571
3622 8566 3623 8559 3622 8557 3626 8553
3626 8551 3630 8549
TIME...MOT...LOC 2138Z 252DEG 72KT 3600 8623
$$
SHAMBURGER1 follow-up statement
581
WWUS54 KOHX 292156
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CST WED FEB 29 2012
TNC015-149-189-292206-
/O.CAN.KOHX.SV.W.0024.000000T0000Z-120229T2215Z/
RUTHERFORD TN-WILSON TN-CANNON TN-
356 PM CST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CANNON...
SOUTHERN WILSON AND NORTHEASTERN RUTHERFORD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3630 8546 3599 8543 3593 8597 3601 8604
3603 8603 3605 8605 3612 8607 3617 8609
3625 8577 3623 8574 3622 8557 3626 8553
3627 8550 3630 8549
TIME...MOT...LOC 2156Z 252DEG 72KT 3610 8580
$$
TNC041-141-159-185-292215-
/O.CON.KOHX.SV.W.0024.000000T0000Z-120229T2215Z/
PUTNAM TN-SMITH TN-WHITE TN-DE KALB TN-
356 PM CST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN DE
KALB...NORTHWESTERN WHITE...SOUTHERN SMITH AND WESTERN PUTNAM
COUNTIES UNTIL 415 PM CST...
AT 352 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF GORDONSVILLE...OR 9 MILES NORTHWEST OF SMITHVILLE...MOVING
EAST AT 85 MPH.
LOCATIONS IMPACTED INCLUDE...
COOKEVILLE...BAXTER AND ALGOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3630 8546 3599 8543 3593 8597 3601 8604
3603 8603 3605 8605 3612 8607 3617 8609
3625 8577 3623 8574 3622 8557 3626 8553
3627 8550 3630 8549
TIME...MOT...LOC 2156Z 252DEG 72KT 3610 8580
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:49 PM CST, 49 minutes earlier.
Area forecast discussion, Feb 29, 2:49 PM CST, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 249 PM CST WED FEB 29 2012 .DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE- SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW SPINUP TORNADOES POSSIBLE. THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME. MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN EAST OF THE PLATEAU BY 7 PM. BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN. SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST LOCATIONS. THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE IN THE 60S TO LOWER 70S. BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY FRIDAY MORNING. FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF TO OUR EAST LATE EVENING. COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A FEW SHOWERS FOR SUNDAY. FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 44 69 52 75 / 20 0 40 60 CLARKSVILLE 41 68 52 74 / 05 0 40 70 CROSSVILLE 43 64 51 70 / 70 0 30 60 COLUMBIA 44 71 55 76 / 30 0 50 60 LAWRENCEBURG 44 72 57 76 / 40 0 50 60 WAVERLY 41 70 54 75 / 10 0 40 70 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 755 AM CST WED FEB 29 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-011400- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 755 AM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Special weather statement, Feb 29, 10:35 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CST WED FEB 29 2012
TNZ005-006-291730-
MONTGOMERY-STEWART-
1035 AM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...
AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MURRAY
TO PARIS...MOVING NORTHEAST AT 75 MPH.
THESE STORMS WILL BE NEAR...
DOVER BY 1055 AM CST.
CLARKSVILLE BY 1115 AM CST.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3667 8786 3664 8784 3664 8715 3638 8761
3638 8774 3635 8784 3637 8801 3644 8807
3649 8806 3653 8804 3660 8805 3665 8807
3668 8807
SHAMBURGERSpecial weather statement, Feb 29, 2:40 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CST WED FEB 29 2012
TNZ010-011-292115-
CLAY-PICKETT-
240 PM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND PICKETT COUNTIES...
AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CELINA...MOVING EAST AT 60 MPH.
THIS STORM WILL BE NEAR...
BYRDSTOWN BY 255 PM CST.
PEOPLE IN EASTERN CLAY AND PICKETT COUNTIES...INCLUDING THE CITY OF
BYRDSTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3660 8484 3652 8524 3654 8527 3652 8530
3653 8534 3650 8539 3649 8539 3649 8540
3650 8540 3650 8543 3647 8546 3661 8552
3663 8532 3663 8507
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 10:35 AM CST | Special Weather Statement | OHX | Stewart | 55 min |
| Feb 29, 11:26 AM CST | Tornado Warning | OHX | Houston, Montgomery, Stewart | 34 min |
| Feb 29, 2:40 PM CST | Special Weather Statement | OHX | Pickett | 35 min |
| Feb 29, 3:04 PM CST | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam, Smith | 26 min |
| Feb 29, 3:30 PM CST | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Jackson, Overton, Pickett, Putnam | 45 min |
| Feb 29, 3:33 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Putnam, Smith, White, Wilson | 27 min |
| Feb 29, 3:46 PM CST | Tornado Warning | OHX | DeKalb, Putnam, White | 29 min |
| Feb 29, 4:09 PM CST | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 36 min |
| Feb 29, 5:14 PM CST | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.